Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 61, NWS Grand Rapids, MI

July 28, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jul 28, 2021, 10:58 AM EDT. It took effect at Jul 29, 2021, 2:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2021, 10:58 AM EDT (14:58 UTC)
In effect from
Jul 29, 2021, 2:00 AM EDT
Expired
Jul 30, 2021, 2:27 PM EDT
In force
36 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

917 
WHUS73 KGRR 281458
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1058 AM EDT Wed Jul 28 2021

LMZ844>849-282300-
/O.NEW.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1058 AM EDT Wed Jul 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM THURSDAY TO 8 AM EDT
FRIDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots 
  and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 AM Thursday to 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9 follow-up statements
257 
WHUS73 KGRR 281858
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
258 PM EDT Wed Jul 28 2021

LMZ844>849-290300-
/O.CON.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
258 PM EDT Wed Jul 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM THURSDAY TO
8 AM EDT FRIDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 30 knots and
  waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 AM Thursday to 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
655 
WHUS73 KGRR 290329
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1129 PM EDT Wed Jul 28 2021

LMZ844>849-291130-
/O.CON.KGRR.SC.Y.0061.210729T0600Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1129 PM EDT Wed Jul 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...North winds 10 to 20 knots with gusts up to 30 knots 
  and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 AM Thursday to 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
869 
WHUS73 KGRR 290737
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 AM EDT Thu Jul 29 2021

LMZ844>849-291545-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots 
  and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 2 AM Thursday to 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The highest winds and largest waves will
be this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
039 
WHUS73 KGRR 291516
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1116 AM EDT Thu Jul 29 2021

LMZ844>849-292330-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1116 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
552 
WHUS73 KGRR 291928
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
328 PM EDT Thu Jul 29 2021

LMZ844>849-300330-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
328 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots
  and waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
798 
WHUS73 KGRR 300108
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
908 PM EDT Thu Jul 29 2021

LMZ844>849-300915-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
908 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 4 to 6 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
411 
WHUS73 KGRR 300747
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 AM EDT Fri Jul 30 2021

LMZ844-845-301600-
/O.EXT.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
347 AM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...North winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...St Joseph to Holland.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ846>849-301200-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210730T1200Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...North winds 15 to 25 knots and waves 3 to 5 feet through
  8 AM.

* WHERE...Holland to Manistee.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
374 
WHUS73 KGRR 301452
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1052 AM EDT Fri Jul 30 2021

LMZ844-845-302300-
/O.CON.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
1052 AM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...North winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...St Joseph to Holland.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
419 
WHUS73 KGRR 301827
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
227 PM EDT Fri Jul 30 2021

LMZ844-845-301930-
/O.CAN.KGRR.SC.Y.0061.000000T0000Z-210731T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
227 PM EDT Fri Jul 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have diminished and the Small Craft Advisory is 
cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 28, 7:12 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 7:12 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
712 AM EDT Wed Jul 28 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 334 AM EDT Wed Jul 28 2021

- Strong to Severe storms Possible Early Thursday

- Stronger cold front brings showers Saturday

- Prolonged period of cooler weather

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 334 AM EDT Wed Jul 28 2021

- Strong to Severe storms Possible Early Thursday

It continues to look like Southwest Michigan will have a
significant threat of a cluster of thunderstorms, possibly even a
derecho moving through this area during the early morning hours of
Thursday. The setup for this is better than we typically see for
Southwest Michigan. We have tandem jet cores, one on the northern
stream and the other on the primary polar jet that come in phase
and will significantly deepen the eastern trough. As the shortwave
tops the western upper ridge and coming down the into the eastern
trough it will strengthen. That of course cause a mid and low
level response. Which comes together over northern MN and WI by
late this afternoon. The mix layer and most unstable cape in that
area will be over 3000 j/kg. The low level jet becomes unusually
strong for this time of year and will increase from around 30
knots when the storms develop over WI/MN but will increase to
around 45 knots, aimed at central Lake Michigan by around 2 am
Thursday. There is strong deep layer shear due the jet cores
coming close to this area at that time. Also the cape is deep,
model sounding show the EQ near 45,000 ft over our area during the
early morning hours of Thursday. The storms will ride the cape
gradient southeast into Southwest Lower Michigan by midnight.

The storms may be individual cells when they first develop in
MN/WI but by the time the get to Michigan they should have merged
in some sort of linear feature, meaning gusty winds will be the
most likely mode of hazard risk in our area. There is also the
threat of an area with 2 to 4 inches of rain along the track of
the MCS, which means localized flooding is also possible. These
storms will be moving quickly but with the precipitable water near
2 inches, we could see rainfall rates more than high enough to
result in areas with more then 2 inches of rain. An isolated
tornado would not be out of the question, but that depends on
where the surface wave actually tracks. Seems the risk for that
would be south and west of Grand Rapids.

So the real question is not, will there be these strong to severe
storms early Thursday morning, but where will they actually be?
As typical of our numerous models that forecast these things the
track is anywhere from NE- WI toward N IL to TVC to DTW. It seems
to me the real question is where does the surface low track? Just
about all the models have the strong storm just east of the track
of the surface low. The ECMWF is way north compared to the other
models with this feature. Most of the other models have the
surface low tracking from southern WI to near Kalamazoo. If that
is the track of the surface low, we would have the risk of
isolated tornadoes. There would be just enough low level shear
and with a low LCL and decent low level cape, that is a real
possibly.

At this point my best guess is the greatest risk of strong to
severe storms will be south and west of Grand Rapids. I do thing
locally heavy rain is likely west of US-131 (more or less).

Once the storms roll through I would expect some clearing by
midday Friday. While the cold front comes through Thursday morning
the actual cold air does not get in here until Friday morning.

- Stronger cold front brings showers Saturday

As I have been writing about all this week, we are seeing a major
change to our overall weather pattern take place. This is actually
are response of the northern hemisphere wave pattern to MJO
tropical convection, which is now in phase 6. That supports cooler
than normal temperatures over nearly all of the eastern United
States. This will take several shortwaves to get done. The first
one will cause the thunderstorms early Thursday. The next one
comes through our area in Saturday. Likely we will see more
showers and maybe a thunderstorm. The GFS brings the upper level
low over Michigan Sunday (fastest run). That would mean enough
instability in the afternoon for inland showers and thunderstorms
on Sunday into Monday.

- Prolonged period of cooler weather

We have more shortwaves diving into this eastern trough, so the
cool weather and periodic showers will continue most of next
week. This is supported by all of our medium range models and
there ensembles a well as the MJO teleconnections.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 712 AM EDT Wed Jul 28 2021

I am expecting VFR conditions at all TAF sites today (once the fog
mixes out at JXN). An area of strong to severe storms will race
southeast from WI into western Lower Michigan in the 03z to 05z
time frame. I am expecting (as I wrote earlier) brief IFR
conditions as the storms rule through. Expect gusty winds, likely
at least brief gusts over 35 knots as these storm roll through.
Seems with the current information we have the storms would more
impact MKG,GRR,AZO and BTL but less so for JXN and LAN as those
sites are at far east. Of course we will better define this as
time gets closer to the event.

Also, as I wrote in my previous discussion, once this line of
storms rolls through VFR conditions should once again prevail.
The sky may even clear by 15z or so.

&&

.MARINE...
Issued at 334 AM EDT Wed Jul 28 2021

I was thinking we would need a small craft advisory and beach
hazard statement on Thursday as the cold air came in behind the
first cold front. I am beginning to question that now as it
actually seems the cold air does not come in until Friday. We
will have to look closer at this in later forecasts. At this point
it is to uncertain to issue any sort of Marine headline for that
yet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jul 28, 3:57 AM EDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
357 AM EDT Wed Jul 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
357 AM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible late tonight into
Thursday morning. At this point, damaging wind gusts look to be
the main threat. Isolated tornadoes are not out of the question.
Also locally heavy rainfall may result in brief flooding of low
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight into early Thursday.

LMZ844>849-290800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
357 AM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible late tonight into
Thursday morning. At this point, damaging wind gusts look to be
the main threat along with frequent lightning over the waters. The
wind and waves will be higher in an near thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No Hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight into early Thursday.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:06 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren55 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.